Hail, Sherman
- When
- September 30, 3:05 PM MST
- Where
- Sherman County, 15 mi S of Goodland
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.133, -101.717
8 hail, 4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 30, 1:18 PM MST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 218 PM MDT THU SEP 30 2004 .DISCUSSION...THE FORECAST CONTINUES TO FEATURE PRECIPITATION TONIGHT AHEAD OF THE MUCH ANTICIPATED STRONG COLD FRONT ARRIVING FRIDAY. WIND AND COOLER TEMPERATURES WILL BE THE MAIN STORY FRIDAY. FROST IS STILL LIKELY IN LOW LYING PARTS OF NORTHWEST KANSAS AND SOUTHWEST NEBRASKA SATURDAY MORNING. PERHAPS THE MOST DIFFICULT PART OF THE FORECAST IS PRECIPITATION OCCURRING THIS EVENING AND TONIGHT. THUNDERSTORMS HAVE BEGUN TO MOVE EASTWARD OFF OF THE PALMER DIVIDE...WHILE OTHER STORMS ARE ANTICIPATED ALONG A SURFACE TROF FROM BURLINGTON COLORADO UP TO BENKELMAN NEBRASKA LATER THIS AFTERNOON. MODELS HAVE BACKED OFF ON A THIRD AREA OF CONCERN...WHICH HAD BEEN THE LEADING EDGE OF DEEPER MOISTURE FROM GARDEN CITY TO HILL CITY. MORNING SOUNDINGS SHOWED SIGNIFICANTLY LESS MOISTURE AND MORE CONVECTIVE INHIBITION ACROSS THIS AREA. ALTHOUGH A SWATH OF CUMULUS IS NOW FORMING IN THAT AREA...ANY CONVECTION MAY BE LESS WIDESPREAD THAN PREVIOUSLY THOUGHT. A SHORTWAVE TROF IS ALSO PASSING OVER THE REGION THIS AFTERNOON...LEADING TO A BRIEF PERIOD OF SUBSIDENCE. THERE WILL BE ANOTHER SHORTWAVE TROF APPROACHING OVERNIGHT...BUT IT WILL BE TOUGH FOR THE POORLY TIMED WAVE TO GENERATE THUNDERSTORMS. THEREFORE...THE CHANCE OF RAIN HAS CONTINUED TO DIMINISH ON THE SOUTH OF I-70. ON THE OTHER HAND...RAIN CHANCES OF 50 TO 60 PERCENT STILL LOOK GOOD TO THE NORTH OF A LINE NORTON TO GOODLAND...WHERE MID LEVEL ASCENT SHOULD SUSTAIN THE CONVECTION COMING OFF THE HIGHER TERRAIN OF COLORADO. MODELS CONTINUE TO OFFER CONSISTENT TIMING OF THE STRONG COLD FRONT TO ARRIVE FRIDAY MORNING. FRIDAY WILL BE COOL...BREEZY...AND WET WITH SCATTERED LIGHT RAIN. THE MAIN CONCERN HAS BEEN THE WIND SPEEDS...BUT THE DATA IS STILL LEANING TOWARD A BREEZY/WINDY DAY WITH NO WIND ADVISORY CRITERIA. MOS NUMBERS ARE IN THE LOWER 20 KNOT RANGE FOR SUSTAINED WINDS...AND MIXING HEIGHTS WILL BE ON THE SHALLOW END...LEADING TO EXPECTATIONS OF ONLY MARGINAL WINDS. LOW TEMPERATURES FRIDAY NIGHT ARE STILL EXPECTED TO REMAIN ABOVE FREEZING IN ALL EXCEPT THE LOW LYING AREAS OF NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. THE COLDEST TEMPERATURES ARE EXPECTED TO THE EAST OF HIGHWAY 81...WHERE LIGHT WINDS AND CLEAR SKIES WILL BE IN PLACE FOR THE LONGEST PERIOD OF TIME. THE REST OF THE WEEKEND LOOKS NICE...WITH HIGHS IN THE 60S TO LOWER 70S. LOWS WILL REBOUND INTO THE 40S...SO THERE SHOULD NOT BE FROST ON SUNDAY MORNING. A SECOND BATCH OF CANADIAN AIR WILL ARRIVE SUNDAY NIGHT...AND THIS AIRMASS WILL REMAIN IN PLACE FOR A WHILE...RESULTING IN A COOL WEEK AHEAD. UPSLOPE FLOW AND A SLOW MOVING STORM SYSTEM WILL BRING AT LEAST A SLIGHT CHANCE...IF NOT A GREATER CHANCE...OF PRECIPITATION TO THE REGION...BUT THE DETAILS OF TIMING AND PLACEMENT ARE STILL UNCERTAIN. FOR NOW...PRECIPITATION APPEARS MENTIONABLE FROM TUESDAY AND THEN WEDNESDAY NIGHT INTO THURSDAY...WHEN THE STRONGEST MID LEVEL FORCING IS MOST LIKELY. HOWEVER...ANY PRECIPITATION NEXT WEEK WILL LIKELY BE OF THE LIGHT VARIETY. THE GFS WAS THE PREFERRED LONG RANGE MODEL BECAUSE OF ITS INITIALIZATION OVER NORTH AMERICA...AND ITS SIMILARITY TO THE ENSEMBLE MEAN. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BURKE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1022 AM MDT THU SEP 30 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1023 AM MDT THU SEP 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED AFTER 2 PM MDT (3 PM CDT) ALONG AND WEST OF A LINE FROM NEAR MCCOOK NEBRASKA TO HOXIE AND TRIBUNE KANSAS. A TROUGH OF LOW PRESSURE AND WIND SHIFT LINE WILL BE LOCATED ALONG THIS LINE. MOISTURE WILL CONVERGE ALONG THIS BOUNDARY AND INCREASE LATE THIS AFTERNOON AS A VIGOROUS UPPER LEVEL DISTURBANCE MOVES THROUGH THE TRI-STATE REGION FROM THE SOUTHWEST. AS THESE STRONG TO SEVERE THUNDERSTORMS MOVE NORTHEAST AT 15 TO 20 MPH EXPECT LARGE HAIL AND DAMAGING WINDS TO BE THE PRIMARY THREAT. THE THREAT FOR SEVERE WEATHER WILL DIMINISH BY 9 PM MDT (10 PM CDT) AS A MORE STABLE AIRMASS ENTERS THE AREA FROM THE NORTH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG COLD FRONT ENTERING THE TRI-STATE AREA FROM THE NORTH SHORTLY AFTER SUNRISE FRIDAY MORNING WILL MOVE RAPIDLY SOUTHEAST DURING THE DAY. AS A RESULT TEMPERATURES WILL PEAK IN THE MORNING HOURS BEFORE FALLING THROUGHOUT THE DAY. NORTH WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS WILL DEVELOP. THEEFORE WIND ADVISORIES MAY BE NEEDED. BY LATE IN THE DAY THE WIND WILL SLOWLY DECREASE AND DROP TO LESS THAN 10 MPH BY DARK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. LAMMERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
258 PM MDT THU SEP 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL CHEYENNE WELLS 38.82N 102.35W
09/30/2004 0.88 INCH CHEYENNE CO LAW ENFORCEMENT
&&
JOHNSONThe Goodland radar (KGLD), 26 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
8 hail, 4 thunderstorm wind. Local standard time, as filed.
Tree down and power pole broken.
Measured by KSN Weatherlab Site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420530, 5420531, 5420532, 5420533, 5420534, 5420535, 5420536, 5420537, 5420538, 5420539, 5420540, 5420541.